Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS New Orleans, LA

May 13, 2000Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 13, 2000, 2:20 PM CDT for Hancock County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2000, 2:20 PM CDT (19:20 UTC)
Expired
May 13, 2000, 2:45 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1609 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS54 KLIX 131921
SVRNEW
MSC045-131945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 245 PM CDT

* AT 220 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WAVELAND...MOVING SOUTHEAST AT
  5 TO 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BAY ST. LOUIS
  WAVELAND

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:15 PM CDT, 5 minutes earlier.

Area forecast discussion, May 13, 2:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
215 PM CDT SAT MAY 13 2000

RIGHT TO THE POINT AS STRONG CONVECTION NOW BREAKING OVER THE SE
PARTS OF THE CWA.  UNSEASONABLY WARM TEMPS AIDING TO DESTABILIZE
MUCH OF THE ATMOSPHERE OVER THE FORECAST AREA AS THE COLD FRONT
APPROACHES FROM THE NW.  LOOKS LIKE THE FRONT WILL CROSS INTO THE NW
CWA SECTIONS LATER THIS AFTERNOON AND PUSH MORE ESE THROUGH THE
REMAINING CWA LATER TONIGHT.  EXPECT MOST OF THE CONVECTION TO
CONTINUE ACROSS THE SE PARTS OF THE FORECAST AREA AS THE ACTIVITY
BECOMES ENHANCED WITH THE DEVELOPING SEA BREEZE THROUGH TONIGHT.  AS
A RESULT...WILL CARRY HIGHEST POPS HERE WITH TAPERING POPS BACK TO
THE NW.  BY 24HR OUT...EXPECT CLEARING TO BEGIN ACROSS MUCH OF THE
SE CONSISTENT WITH THE PREVIOUS FORECAST AND CARRY INTO THE EXTENDED
AS HIGH PRES BUILDS ACROSS THE REGION.  WILL GENERALLY FOLLOW THE
ETA SOLUTION WITH SYNOPTIC TRENDS AND GENERALLY STICK CLOSE
TO MOS TEMPS WHICH LOOK TO BE COMING MORE INTO GENERAL AGREEMENT.

MCB 57/83/54/87 1000   BTR 62/84/58/88 2000
MSY 67/83/62/87 2000   GPT 65/84/60/86 3000

.NEW...NONE
LA...NONE
MS...NONE.

09

In the hours before

Special weather statement, May 13, 10:00 AM CDT, 4 hours 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1000 AM CDT SAT MAY 13 2000

THE FORECAST AREA COVERING SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI REMAINS UNDER THE INFLUENCE OF A WARM AND UNSTABLE AIR
MASS.  AT THE SAME TIME...A COLD FRONT STRETCHING FROM SOUTHERN
TEXAS TOWARD NORTHWEST LOUISIANA AND NORTHWEST MISSISSIPPI IS
PUSHING TOWARD THE SOUTHEAST AND IS EXPECTED TO MOVE ACROSS THE
FORECAST AREA BY LATE THIS EVENING.  AS A RESULT...SCATTERED SHOWERS
AND THUNDERSTORMS ARE FORECAST TO BEGIN LATER THIS MORNING
LEADING INTO THE EARLY AFTERNOON HOURS AND CONTINUE THROUGH
TONIGHT.  THE PRIMARY THREAT FROM THESE THUNDERSTORMS SHOULD BE
BRIEF PERIODS OF HEAVY RAIN ALONG WITH GUSTY WINDS AND SMALL HAIL.
HOWEVER...THE THUNDERSTORM ACTIVITY IS NOT LIKELY TO REACH SEVERE
THRESHOLDS.

FOR MORE INFO PLEASE VISIT OUR WEB-SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, May 13, 1:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
115 PM CDT SAT MAY 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    W OF SELLERS              MS   ONE HALF INCH HAIL SIZE
05/13/00   N HANCOCK CO                   REPORTED BY DAUGHTER OF
                                          SHERIFFS DEPUTY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:00 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison30 min
May 13, 1:35 PM CDTSevere Thunderstorm WarningLIXHancock25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.